Wade's Care First Book a Visit
Dermatology

Which Medications Can Cause Hair Loss in Women?

· 4 min read

Which Medications Can Cause Hair Loss in Women?
On this page
Book a Dermatology Visit

Telehealth care is available in Arizona, Florida, Illinois, Indiana, Kentucky, Michigan, Nevada, and New York. You must be in your selected state during the visit.

This article is intended for general educational purposes only and should not be considered a substitute for individualized medical advice. Because some of these medications treat serious conditions and stopping them can be risky, never stop or change a prescribed medication without calling your provider.

The first instance she noticed was in the shower. More hair in the drain than normal, then more in her hairbrush, and then on the pillow. Nothing was painful, nothing itchy but her scalp looked perfectly fine. Three months prior, she had started a new blood pressure medication and never in a million years did she relate the two. That gap months between starting a drug and when the hair really falls out—that is precisely why medication-induced hair loss often gets overlooked.

The mechanism behind most of it

Hair grows in cycles: a long growing phase, a short transition, then a resting phase before the strand sheds and a new one starts.

Drug-related telogen shedding can shift an increased proportion of hair follicles into the resting phase. It does not mean every follicle changes phase at once.

This is called telogen effluvium, and it usually presents two-to-four months after beginning the medication – though sometimes later.

Because of the timing, most women might not think it’s due to a new prescription. They think it’s stress, or shampoo, or age.

A much rarer and more dramatic version, anagen effluvium, hits hair during its active growth phase instead, causing rapid, sometimes total hair loss within days to weeks. This is mostly seen with chemotherapy.

Blood pressure and heart medications

Beta-blockers, metoprolol, propranolol, atenolol, are among the more commonly cited culprits, along with ACE inhibitors like lisinopril and enalapril. The exact mechanism isn’t fully understood, but it’s documented and usually reversible once the medication is adjusted or stopped under medical guidance.

Blood thinners

Heparin and warfarin have a well-established link to telogen effluvium. Newer anticoagulants, rivaroxaban, dabigatran, apixaban, have shown up in adverse event reporting too, though less frequently. This one matters clinically because these medications often can’t just be stopped, they’re managing real clotting risk, so any hair loss concern here needs to go through a provider, not a decision made alone.

Hormonal medications, including birth control

Starting, stopping, or switching hormonal birth control can trigger a shedding episode as the body adjusts to the hormone shift. This is one of the more common and most reversible causes on this list. Fertility medications like Clomid can do something similar, since they cause a rapid hormonal swing.

Antidepressants

Some antidepressants have been associated with hair thinning, generally through the same telogen effluvium mechanism. This is a case where stopping the medication without medical supervision carries its own serious risks, so this always needs to be a conversation with a prescriber, weighing the mental health benefit against the hair loss side effect, not a unilateral decision.

Retinoids and acne medications

Vitamin A derivatives, isotretinoin being the most well-known, affect cell turnover throughout the body, hair follicles included. Hair loss from retinoids is a recognized, dose-related side effect.

Anticonvulsants

Valproic acid has one of the stronger documented links, with hair loss occurring in a meaningful percentage of patients, and the effect appears dose-dependent. Other anticonvulsants like carbamazepine and phenytoin have weaker associations.

Weight loss medications, including GLP-1s

This one is directly relevant for anyone on semaglutide or similar medications. The link here isn’t fully about the drug itself, it’s largely about rapid weight loss. Significant, fast weight change is a well-documented trigger for telogen effluvium on its own, regardless of how the weight comes off. Someone losing weight quickly through any method, diet, surgery, or medication, faces a similar risk. This is usually temporary and tends to resolve as the body adjusts to a new weight, but it’s worth knowing going in rather than being caught off guard three months into treatment.

Statins

Cholesterol medications are occasionally linked to hair thinning. It’s not common, but it’s documented enough to be worth mentioning if hair loss shows up after starting one.

What actually helps

The single most useful thing is figuring out timing. If hair loss started two to four months after a new prescription, that timing is a real clue, not a coincidence to dismiss. From there:

  • Don’t stop any medication on your own, especially blood thinners, antidepressants, or blood pressure medications, without talking to your provider first
  • A provider can sometimes switch to a different medication in the same class with a lower hair loss risk
  • Bloodwork can help rule out other common causes, thyroid issues, iron deficiency, that often overlap with medication timing
  • Regrowth after adjusting or stopping a medication typically takes three to six months, so patience matters alongside the plan itself

Most medication-related hair loss is not dangerous and not permanent. But it’s disruptive, and it deserves a real answer rather than a guess.

Noticing hair loss and not sure why?

Wade’s Care First offers telehealth consultations across eight active states, where we’ll actually look at your full medication list, health history, and recent changes, including weight loss treatment, before figuring out what’s driving it. Same-day appointments when available; most major insurance accepted, including Original Medicare (Indiana only), Medicaid (Indiana and Illinois only), UnitedHealthcare, Aetna, Humana, and Cigna.

Book at wadescarefirst.com.

Patient Questions

Answers connected to this topic.

What should I do if my medication isn’t working or causes side effects?

Book a follow-up visit or contact the practice through the portal. Do not stop a medication suddenly without talking to your provider unless you are having a severe reaction. For a severe reaction or trouble breathing, call 911.

Can you order routine cholesterol, diabetes, thyroid, and other monitoring tests?

Yes. When clinically indicated, we can order tests such as cholesterol panels, A1c, thyroid tests, kidney or liver function, blood counts and selected vitamin levels. The choice and timing depend on your symptoms, conditions, medications and previous results; not everyone needs all of these tests routinely.

What photos help make an online skin assessment more useful?

Send a well-lit close-up and a wider image showing the location, without filters. Include how long the problem has been present and any products or medications tried.

All Dermatology Questions

Further reading: aad.org.

Ready to talk about your health?

Choose the state where you will be during your visit. We’ll help you find the right next step.

If this is an emergency, call 911. For mental health crisis support, call or text 988 anytime.

Text Us Book a Visit
Text Us Book a Visit Secure, HIPAA-compliant texting through NextPatient